Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

October 8, 2017Lewis County, Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Oct 8, 2017, 8:03 AM EDT for Lewis County, Oswego County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2017, 8:03 AM EDT (12:03 UTC)
Expired
Oct 8, 2017, 9:00 AM EDT
In force
57 min
Issued by
NWS Buffalo, NY

Counties Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 51 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS81 KBUF 081203
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
803 AM EDT SUN OCT 8 2017

NYZ005>008-081300-
Jefferson-Oswego-Lewis-Northern Cayuga-
803 AM EDT SUN OCT 8 2017

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN JEFFERSON...LEWIS...
CAYUGA AND OSWEGO COUNTIES...

At 803 AM EDT, radar indicated showers were located along a line
extending from near Watertown to near Fair Haven Beach State Park.
Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Watertown, Fulton, Sandy Island Beach State Park, Carthage, Lowville,
Pulaski, West Carthage, Central Square, Adams and Redfield.

This includes Interstate 81 between exits 32 and 41.
 
LAT...LON 4342 7553 4348 7581 4333 7589 4315 7588
      4327 7620 4320 7621 4324 7627 4322 7626
      4320 7627 4323 7631 4323 7648 4318 7648
      4321 7671 4322 7670 4356 7634 4357 7628
      4363 7626 4401 7584 4404 7516 4361 7511
TIME...MOT...LOC 1203Z 273DEG 29KT 4396 7586 4327 7663 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Oct 8, 7:08 AM EDT, 55 minutes earlier.

Area forecast discussion, Oct 8, 7:08 AM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
708 AM EDT Sun Oct 8 2017

.SYNOPSIS...
A cold front is crossing the area this morning with gusty showers
ending behind the front. Dry weather will return this afternoon
before the remnants of Nate bring a period of soaking rain on
Monday. Above normal temperatures are expected to continue through
much of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Regional radars are showing a main wide band of rain showers
shifting into eastern NY near 7am. These showers are being driven by
a fast moving cold front and low level jet with another narrow line
of showers oriented along the actual frontal boundary moving over
the Genesee Valley and Finger Lakes into the Eastern Lake Ontario
region. The strong low level jet is allowing for some gusty winds to
accompany the showers and cold front with most observations showing
peak winds of 30-40 mph. The showers will rapidly end with the exit
of the front into eastern NY. While GOES-16 IR imagery shows an area
of low clouds trailing the front, there should be increasing amounts
of sunshine from west to east this afternoon by 2pm. Have dropped
the Wind Advisory as winds gusts within and upstream of the forecast
area remain less than 40 kts. Temperatures later today will rise
some into the mid 70s for most areas which is still well above
normal for early October.

Tonight, 00z models have trended faster with the arrival of the
remnants from what will be tropical depression Nate as the center of
the system shifts into the upper Ohio Valley. Consensus of models
brings a pool of 2 inch PWATs (+4SD) north across western and
central NY tonight which will be accompanied by an area of moderate
to heavy soaking rain. Forecasting an inch to an inch an a third of
rain tonight from the Southern Tier into the Finger Lakes with
between a half and one inch of rain possible for the Eastern Lake
Ontario region. Additional rainfall is expected into Monday with
those details in the Short Term section below. The rain and overcast
low clouds will keep fairly mild temperatures overnight with lows
only dropping into the mid to upper 50s for most. With the center of
the weakening remnant low well to our south, do not expect any
elevated wind problems.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Models in good agreement on quickly lifting the remnants and
tropical moisture of Nate northeastward across the area Monday. With
the stalled front over the area, and with Nate lifting up along that
front, a period of widespread soaking rain can be expected to
continue through the first half of Monday. Please refer to the
National Hurricane Center for official forecasts for Nate.

Rain will be well underway Monday morning with periods of heavy rain
at times. Additional rainfall amounts of up to an inch are expected
with the heaviest amounts expected to be across central and eastern
New York. Due to antecedent dry conditions, and the progressive
nature of the system, flooding is not anticipated. However, ponding
of water on roadways and with flooding of poor drainage and low
lying areas possible especially where leaves clogged drains. Despite
the rain and clouds temperatures will still run 5 to 10 degrees above
normal with highs in the lower 70s.

Nate's remnants quickly depart to our east Monday night into Tuesday
with a drying trend as high pressure builds in it wake. There may be
some lingering low level moisture with dewpoints remaining on the
high side possibly leading to some patchy fog late Monday night and
early Tuesday. Whatever clouds and fog form will likely burn off
by mid day Tuesday with Tuesday turning out to be a decent day
with unseasonably warm temperatures in the 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Tuesday night into Wednesday, an upper level low should be over the
Plains and moving NE.  At the surface, the result will be a weak low
that briefly forms with a warm front extending SE into the OH valley
and moving toward the region.  Since the upper level low will likely
be embedded in a longwave ridge, the overall system should be fairly
weak.  Will continue to forecast a chance of showers beginning
sometime Wednesday.

The upper level feature passes the surface low and moves across the
Great Lakes region by Thursday, leaving some semblance of a surface
trough overhead.  This too looks rather benign.  Still, models
continue to spit out some precipitation, so will continue a low
chance of showers through Thursday.

The longwave ridge, similar to the pattern for the past month or so,
will then rebound for the rest of the week/weekend with surface high
pressure near the surface.  If this pattern works out, the end of
the week should end up dry with corresponding above normal warmth
continuing into the weekend.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
Expect mainly MVFR cigs trailing a passing cold front this morning.
Gusty winds behind the cold front will also run upwards of 25-35
knots through mid morning. Winds will diminish near midday as the
low level jet exits to our east. Additionally, skies will clear this
afternoon with a return to VFR flight conditions lasting into early
tonight.

The remnants of Tropical System Nate will shift north tonight with
rain and MVFR/IFR cigs/vis expected moving toward 12z Monday.

Outlook...

Monday...MVFR/IFR with widespread rain.
Tuesday and Wednesday...Mainly VFR.
Thursday...Mainly VFR with a chance of showers.

&&

.MARINE...
A cold front is crossing the eastern Great Lakes region this
morning. Southwest winds in the wake of the cold front will produce
a solid period of Small Craft Advisory conditions on both lakes
through much of today.

Weak high pressure will then build into the area later today and
tonight with a return to light winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for LEZ020.
         Small Craft Advisory until 5 PM EDT this afternoon for
         LEZ040-041.
         Small Craft Advisory until 2 PM EDT this afternoon
         for LOZ030.
         Small Craft Advisory until 4 PM EDT this afternoon for
         LOZ042-043.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ044-045.
         Small Craft Advisory until 2 PM EDT this afternoon
         for SLZ022-024.

&&

SYNOPSIS...HITCHCOCK/SMITH
NEAR TERM...SMITH
SHORT TERM...TMA
LONG TERM...ZAFF
AVIATION...SMITH
MARINE...HITCHCOCK/SMITH
Hazardous weather outlook, Oct 8, 4:49 AM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
449 AM EDT Sun Oct 8 2017

NYZ001>008-010>014-019>021-085-090900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
449 AM EDT Sun Oct 8 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
449 AM EDT Sun Oct 8 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Oct 8, 8:03 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
803 AM EDT SUN OCT 8 2017

NYZ005>008-081300-
Jefferson-Oswego-Lewis-Northern Cayuga-
803 AM EDT SUN OCT 8 2017

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN JEFFERSON...LEWIS...
CAYUGA AND OSWEGO COUNTIES...

At 803 AM EDT, radar indicated showers were located along a line
extending from near Watertown to near Fair Haven Beach State Park.
Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Watertown, Fulton, Sandy Island Beach State Park, Carthage, Lowville,
Pulaski, West Carthage, Central Square, Adams and Redfield.

This includes Interstate 81 between exits 32 and 41.

LAT...LON 4342 7553 4348 7581 4333 7589 4315 7588
      4327 7620 4320 7621 4324 7627 4322 7626
      4320 7627 4323 7631 4323 7648 4318 7648
      4321 7671 4322 7670 4356 7634 4357 7628
      4363 7626 4401 7584 4404 7516 4361 7511
TIME...MOT...LOC 1203Z 273DEG 29KT 4396 7586 4327 7663

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:02 AM EDTSpecial Weather StatementBUFLewis43 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.